6 month injections for osteopenia

What is the name of this medicine?

Report post

5 replies. Join the discussion

Hi Tinker, the name of the drug your asking about is Prolia. It's for those at high risk for fractures. You can put Prolia in the "find it" search box above to read other reviews or just scroll through the pages and read all the threads that mention Prolia. Sorry I've never taken it but do as much reading as you can. If you want to read the prescribing info from Amgen here it is.

http://pi.amgen.com/united_states/prolia/prolia_pi.pdf and their home page from Amgen http://www.prolia.com/one-shot-every-six-months/benefits.html?WT.srch=1&cha nnel=goog&subchannel=sea&source=GOOGSEA It seems we have a new celebrity promoting this - Blythe Danner.

Report post

The use of this drug for osteopenia is not appropriate. Windblown is correct - it is for severe osteoporosis. If you have osteopenia you should not be high risk.

Your doctor should be guiding you through nutritional changes, exercise and testing you for Vitamin Dlevels and more, to see if you need supplementation. You also need to evaluate your situation by taking the Frax test. Lifestyle changes should come first.

Report post

Prolia, just had this conversation Friday with my hema/oncologist whom I see on regular basis...showed him my latest scans from 2 wks ago and he was telling me this is a chemo med and being used for osteo but causes jaw necrosis. I of course passed on it and he so agreed just let nature take its course until they actually have the right drug to cure it...he is a researcher so he tells me there is one in the works right now that is not to cause all the problems but I will wouldn't take anything that didn't have a 5 yr study.

Report post

Osteopenia should NOT require injections. That is way out of line. Work on natural supplements and exercise.

Report post

Hi. I disagree.....I think Prolia is sometimes indicated for osteopenia and it's not always a simple black and white answer as to how to treat bone loss. I'm 47 y/o and in Feb. 2011 I fell and fractured my sacrum in 2 places, a vertabrae, and ruptured two discs. After this I found out I had osteopenia with a T score of -2.1 . I was then sent to an endocrinologist and after lots of testing and checking into many different things. I was treated with Prolia August 8th for the first time. I have a health history of kidney stones for the past 20 years (calcium-oxalate stones) and was placed on Dyazide about 2 years ago and haven't had any problems with them since. I also have a history of hypothyroid, seizures, hypercholesterol and I take meds for all. I seem to always have low potassium and when my blood work was done a few weeks ago it was 2.8 (which it seems to be low and then they put me on K+ supplements and brings it up but it goes right back down). My vitamin D is 36.0, Calcium is 9.6, I had an overnight Dexamethasone suppression test done and it came back at 16.0 I just did a 24 hr cortisol free urine but I don't have the results yet. I'm 5'3" and weigh 110 lbs. Hopefully they will be able to figure out what is going on. I'm thinking the osteopenia is due to the Dyazide I was placed on for my kidney stones and the high doses of synthroid I've been on for about 10 years. However, why do I have such a problem with kidney stones? I can't help but think this must all be linked together. I can't take calcium supplements or my kidney stones will be even worse. So sometimes lifestyle changes is not always the answer.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support NOF

Help the National Osteoporosis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Osteoporosis Foundation

Learn more about osteoporosis awareness and prevention

Discussion topics

Links and resources from NOF

Community leaders

Disclaimer

The National Osteoporosis Foundation would like to remind visitors and community members that the views and opinions expressed on this site are not necessarily those of NOF. Please consult your personal healthcare provider regarding any medical information that is shared on this site.